Kansas, 2019

Damaging Winds in Kansas, July 28, 2019

July 28, 2019 · NWS ICT · 2 events in 1 county or zone

Late in the evening on the 28th, a couple of isolated severe thunderstorms hit Rice County late that evening with gusts around 70 mph. The winds caused minor damage in Geneseo where a shed was damaged along with a fence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late in the evening on the 28th, a couple of isolated severe thunderstorms hit Rice County late that evening with gusts around 70 mph. The winds caused minor damage in Geneseo where a shed was damaged along with a fence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 5:34 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 28, 5:34 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 PM CDT Sun Jul 28 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 309 PM CDT Sun Jul 28 2019

Water vapor imagery shows shortwave energy approaching the Upper
Mississippi Valley with a weak surface cold front extending from
north central Nebraska into northwest KS.

Pockets of weak elevated convection has been tracking across
northern KS/eastern Nebraska in response to some mid level warm
advection. Current thinking is that a storm or two may develop
along the surface front late this afternoon or early evening, but
feel coverage may increase slightly this evening in response to
increased 850mb theta-e advection with any activity this evening
and overnight expected to be elevated. Better large scale forcing
being well off to the northeast should keep activity from becoming
too widespread. Still thinking the stronger storms will be capable
of 50 mph winds and possibly some small hail.

By 12z Mon storms should be pushing into eastern OK and southern
MO as weak surface high pressure settles over the area. Should see
highs on Mon a degree or two cooler than the last several behind
the weak cold front. There is some model agreement on convection
developing Mon night in response to warm advection along a tight
mid level baroclinic zone that is expected to lift off to the
northeast. Nebraska into northern KS looks to have the better
chances of being affected by showers and storms Mon night. Any
convection that develops Mon night should linger into Tue across
eastern Nebraska into northeast KS as upper ridging continues to
build over the southern Rockies into the central/southern High
Plains. Not out of the question to see elevated storms develop
again late Tue night and again Wed night over eastern KS as the
mid level temps gradient remains in place. In addition, eastern KS
will be under an area of weak upper diffluence.

.LONG TERM...(Thursday through Sunday)
Issued at 309 PM CDT Sun Jul 28 2019

GFS and ECMWF continue to agree on tracking another shortwave out
of the Central Rockies and into the Central Plains for Thu night
into Fri which will cause the upper high to retreat slightly to
the southwest. This may bring a more active pattern to much of our
area as the better mid/upper flow also shifts southwest to
encompass more of our forecast area. So will continue the trend of
increasing pops for the end of the week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Jul 28 2019

Breezy southeast winds will veer to the southwest ahead of a weak
frontal boundary before shifting to the north and northeast in
the wake of the front late tonight and into the morning hours on
Mon. An isolated storm or two will remain possible through
tonight, but VFR is expected to prevail through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  92  66  93 /  30   0   0   0
Hutchinson      69  92  65  93 /  30   0  10   0
Newton          70  91  65  91 /  30   0  10   0
ElDorado        70  90  65  90 /  30   0   0   0
Winfield-KWLD   73  92  66  92 /  30   0   0   0
Russell         66  93  64  96 /  30   0  10  10
Great Bend      68  92  64  96 /  30   0  10   0
Salina          69  92  65  92 /  30   0  10  10
McPherson       69  90  63  91 /  40   0  10   0
Coffeyville     74  91  66  91 /  40  10   0   0
Chanute         72  90  64  88 /  40  10   0   0
Iola            72  90  64  88 /  40  10   0   0
Parsons-KPPF    73  90  66  89 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jul 28, 3:24 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
424 PM CDT Sun Jul 28 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
424 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will spread southeast across the area tonight. The
stronger storms will be capable of 50 mph winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will be possible early Wednesday and Thursday morning
for parts of southeast Kansas and for parts of central and southeast
Kansas Thursday night through Saturday. Strong storms look possible
with any storms that can develop for Wednesday through Saturday.

Heat indices around 100 are possible for areas primarily along, and
west, of a line from around Lincoln, thru Hutchinson, to near
Wellington Wednesday and Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The radar

The Wichita radar (KICT), 114 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rice

When
July 28, 8:16 PM CST to 8:18 PM CST
Where
Rice County, Geneseo
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
38.520, -98.150

A shed was damaged.

Thunderstorm Wind, Rice

When
July 28, 8:18 PM CST to 8:20 PM CST
Where
Rice County, Geneseo
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.520, -98.150

A fence was blown down as were a few limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845659, 845660.